When to Reduce Dosage of ADHD Meds

Filed Under: ADD Meds: Dosing, ADHD Stimulant Medications, ADHD Medication and Children, Side Effects of ADHD Meds

Q:

"Last week, our doctor increased my son's dose of stimulant medication, and he's been having a hard time falling asleep. Should I call the doctor now - or should I wait until the end of the 30-day "trial period"?"

Dr. Larry Silver specializes in treating children with attention deficit disorder (ADHD).
A:

If a dose of stimulant medication is going to work, you'll know it within several days. That's why I usually adjust the dose every week or so. Your physician seems to want to wait 30 days. Show your physician the article, "Dr. Silver's Seven Rules for Using AD/HD Medications." Sleep problems should be addressed if they don't go away within several days.

Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.
 
Related Content
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018